Paracetamol

Sponsored Links

What is paracetamol

Paracetamol is pronounced as - par RA cet a MOL

It is an analgesic and antipyretic drug, also connoted asacetaminophen (the chemical composition) and has trade names- Panadol, Tyenelol, Calpol, etc.

Uses of paracetamol

Main

Painkiller: Paracetamol is mainly used to alleviate pain ranging from headaches, body ache, toothache, stomach pain, menstrual cramps, cold and flu pain, etc.

Fever: Paracetamol has the potential to bring down fever in children and adults of all age groups. It is usually administered if body temperature rises to 100 degree F and above.

Other

Paracetamol is also used for treating arthritis, osteoarthritis and sciatic pain.

What should I know before taking paracetamol

How to take it

You should take paracetamol exactly as the dose mentioned on the label (packet)or according to the dosage prescribed by your doctor. Similarly, ask your doctor about the dose before giving it to an infant under 2 years of age or children under 18 years of age.

You have to take the tablet by mouth along with water. Never chew the extended release tablet in case you cannot swallow it. In such a situation, you can ask your doctor to give you syrup or a chewable tablet. Do not try to break the paracetamol tablet, unless they have a score line at the center and your doctor has advised you to split.

Always make sure your hands are dry before touching chewable or dissolvable paracetamol tablet. If the tablet is chewable make sure you chew it completely in your mouth and then swallow it, followed by drinking water.

Similarly, allow the effervescent tablet to dissolve in the specified amount of water, stir it and then drink it. If some granules have been left over at the bottom of the container, then add little more water, swirl and drink.

For disintegration forms, allow the tablet to disintegrate completely in your tongue without chewing or swallowing the whole. You can have water once it has disintegrated.

If you are using a suspension or syrup, then make sure you read the instructions carefully and then use the exact amount as directed. Check if you need to shake the suspension before pouring out. You can use a measuring dose spoon, dropper or a syringe (but not a general household spoon) to measure the liquid.

Always measure the exact amount of paracetamol powder (caplets or capsules) you need to have. Open only that many capsules as directed by your doctor. Dissolve it in the specified amount of water or soft foods like applesauce, jam,  etc., stir and mix properly and have it. You can drink water after that.

Paracetamol suppositories are used only via rectum; so never swallow or chew a suppository. It is advised to empty your bowel and pass urine before using the suppository. Insert the pointed tip of the suppository in your rectum and allow it to dissolve. If the suppository is too soft to be inserted, then you can refrigerate for a few minutes before using. Do not empty your bladder or pass bowels immediately after using suppositories.

Adverse reactions/side effects

Paracetamol usually does not have side effects as it is well tolerated by your body.

However, you should immediately call emergency help, if you notice signs of allergy that include hives, swelling ofthe mouth, lips, tongue, and throat along with difficulty in breathing.

Serious adverse reactions pertaining to paracetamol are rare, yet they should be noted by all individuals using paracetamol:

Gastrointestinal problems like nausea, loss of appetite, and stomach pain might be experienced. Alcoholics are at risk of incurring liver damage, if the dosage has been exceeded. Cardiovascular side effects including hypertension and hypotension and dermatological complications like skin rashes have been reported with overdosing of paracetamol.

Some other side effects of paracetamol are dark urine, jaundice, clay colored stool or black stool, insomnia, etc.

Precautions for paracetamol

Sponsored Links

Children:

Do not give paracetamol to children below 2 years of age without consulting the doctor. Weight based dosing is usually done for children below 12 years of age.Paracetamol is useful for children and there’re no problems associated if taken with proper caution

Old people:

No problems have been reported in older people taking paracetamol as per the dose determined by doctors.

Pregnant women

Paracetamol by oral route belongs to FDA pregnancy category B

Animal studies have failed to demonstrate a risk to the fetus and there are no adequate and well controlled studies in pregnant women. This means that paracetamol is not expected to be harmful to an unborn baby. Tell your doctor if you are pregnant or planning to become pregnant during treatment.

Paracetamol given by intravenous (IV) route belongs to FDA pregnancy category C.

Animal studies have shown an adverse effect on the fetus. However, there are no adequate and well-controlled studies related to effects of paracetamol on the human fetus. The potential benefits of the drugs may warrant use of the drug in pregnant womendespite the threat of potential risks. This means that harmful effect on fetus in not ruled out. Tell your doctor if you are pregnant or planning to become pregnant during treatment.                    

Lactating women

Paracetamol is excreted in breast milk, but in small amounts. It is unlikely that it causes any harm to the unborn baby. American academy of pediatrics classified paracetamol as a safe drug for breastfeeding women.

Other:

What should I do if

  • I miss dose(s): If you are on a scheduled medication and you miss the dose, then take the dose as soon as you remember. However, if it’s time for the next dose then skip the current dose and take the next dose. Never double dose paracetamol.
  • I take overdose: Overdosing symptoms are diarrhea, loss of appetite, stomach pain, excessive sweating, vomiting, nausea, weakness, confusion, etc. If you think you have overdosed on paracetamol and experiencing any abnormality, then call your doctor or emergency help immediately.

Dosage forms of paracetamol

Paracetamol is available in various forms, which include tablets, capsules, powders, chewable tablets, disintegrating and effervescent tablet, extended release tablet, oral suspension and suppositories.

Doses for paracetamol

The dosing of paracetamol tablets depends on the age, weight and medical condition of the patient and the composition of the tablet.

Adults: The recommended dose for adults for treating fever and pain ranges between 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours taken orally or as a suppository.

Children: For infants under one month- 10 to 15 mg/kg at an interval of 6-8 hours is considered safe. The interval might be reduced to 4 hours depending upon the severity of the pain and fever for kids above one month

For Children 2 to 4 years of age: 160 mg every 4 to 6 hrs while for children between 6-11 years the dosage ranges from 240 mg – 400 mg every 4-6 hours.

For children above 12 years of age, 345-600 mg every 4-6 hours and 1000 mg every 6-8 hours is safe.

Storage of paracetamol

Make sure you keep your medicine in a dry place away from moisture and heat. Keep the cap closed for bottles. You can store your medicine, including the suppositories in the fridge, but never freeze them. Always keep paracetamol away from children.

Additional information, if any

You must check the combination of the paracetamol and its composition in the pill before taking in. Paracetamolis combined with many other drugs, e.g. cold and flu and allergy medicines. So make sure, you ask your doctor and rule out any doubt prior to taking the drug.

You should follow the instructions given by your doctor in terms of food, tobacco and alcohol use. Under such circumstance, either you need to stop taking alcohol or tobacco if you are taking paracetamol.

Make sure you tell your doctor about the medicines or supplements you are taking and if you have a history of liver disease, kidney disease, alcoholism, phenylketonuria or any other health issues. Your doctor must also know if you are pregnant or breastfeeding before initiating the dose.

Stop taking paracetamol and schedule an appointment with your doctor ASAP if you have self medicated for pain and fever and the symptoms haven’t subsided with 3 days of consuming the medicine.

Written by: healthplus24.com team
Date last updated: May 05, 2015